Alert archive / New Mexico / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 63, NWS Albuquerque, NM

July 17, 2000Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 17, 2000, 4:28 PM MDT for Union County, New Mexico. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 17, 2000, 4:28 PM MDT (22:28 UTC)
Expired
Jul 17, 2000, 5:30 PM MDT
In force
62 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Union County, NM

The radar

The Pueblo radar (KPUX), 184 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.5 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2000-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2000-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-327 J/kg
Mixed-layer LCL
1806 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 172233 COR
SVRABQ
NMC059-172330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
428 PM MDT MON JUL 17 2000

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN UNION COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 530 PM MDT

* AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM OVER EXTREME NORTHWESTERN UNION COUNTY 
  ABOUT 15 MILES NORTH-NORTHEAST OF DES MOINES...MOVING
  EAST-SOUTHEAST AT NEAR 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL NORTHERN UNION COUNTY 
  OVER RURAL NORTHEASTERN UNION COUNTY 

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. SEEK INDOOR SHELTER IN A STRONG BUILDING. AVOID WINDOWS!

LAT...LON 3705 10379 3686 10391 3651 10310 3697 10301

CSM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:27 PM MDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 17, 3:27 PM MDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
327 PM MDT MON JUL 17 2000

MODELS ARE IN GENERAL AGREEMENT WITH BUILDING 500 MB RIDGE OVER THE
FOUR CORNERS AREA DURING THE NEXT FEW DAYS. 850-500 MB THICKNESS
VALUES ARE LIKELY TO INCREASE...SUGGESTING A WARMING TREND WITH LOWER
CHANCES OF PRECIPITATION. THE PRESENCE OF RESIDUAL LOW LEVEL MOISTURE
WOULD SUGGEST AT LEAST A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS...ESPECIALLY ALONG THE HIGHER TERRAIN.

CURRENT THINKING IS THAT RIDGING WILL BE THE PREDOMINANT FEATURE
THROUGH THE EXTENDED PERIOD. THE ETA AND AVN ARE MOST AGGRESSIVE WITH
THICKNESS INCREASE. IT APPEARS THAT A COMPROMISE BETWEEN NGM AND
ETA/AVN WOULD BE THE REASONABLE SOLUTION. ALSO...PREVIOUS DISCUSSION
MENTION THAT MRF BUILDS A MASSIVE RIDGE WEST OF NM...SUGGESTING
UNSEASONABLY WARM AND DRY CONDITIONS. WEIGHING THE IDEA THAT THE
RIDGE WILL NOT BE AS STRONG OR WELL DEFINED...AND THE FACT THAT
SUFFICIENT LOW LEVEL MOISTURE IS IN PLACE...AND HEATING WILL BE
EFFECTIVE...SO WILL CONTINUE TREND OF PARTLY CLOUDY SLIGHT CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE EXTENDED. KMV

ABQ BB 064/095 064/095 06.4 33222
SAF BB 059/089 057/090 059 33322
TCC BB 068/098 069/098 068 33211

.ABQ...NONE.

In the hours before

Special weather statement, Jul 17, 11:30 AM MDT, 4 hours 58 minutes before
NMZ001>021-026-172200-

NORTH AND CENTRAL NEW MEXICO HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1130 AM MDT MON JUL 17 2000

SEVERE THUNDERSTORM THREAT...THE STORM PREDICTION CENTER HAS ISSUED
A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS PARTS OF NORTH AND NORTHEAST NEW MEXICO. THE SLIGHT RISK AREA
EXTENDS FROM NORTHEAST RIO ARRIBA COUNTY...ACROSS MOST OF TAOS AND
COLFAX COUNTIES...AND INTO NORTHWEST AND NORTHERN UNION COUNTY. THE
THUNDERSTORMS ARE ALSO EXPECTED TO PRODUCE LOCALLY HEAVY RAINFALL
THIS AFTERNOON AND EVENING.

BURNED AREA RAIN OUTLOOK...POTENTIAL FOR FLASH FLOOD PRODUCING RAIN
IN THE AREA...TODAY AND TONIGHT...
...LINCOLN COUNTY...MODERATE
...LOS ALAMOS COUNTY...MODERATE
...SAN MIGUEL COUNTY...MODERATE

NOTE...IN BURNED AREAS...EVEN SMALL AMOUNTS OF RAIN IN A SHORT TIME
PERIOD COULD CAUSE MAJOR PROBLEMS...

SYNOPSIS...AIRMASS OVER THE AREA REMAINS MOIST AND UNSTABLE WITH AN
UPPER LEVEL JET STREAK MOVING ACROSS NORTHERN NEW MEXICO AND
SOUTHERN COLORADO. DAYTIME HEATING WILL INITIATE SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS OVER THE MOUNTAINS WITH WEAK WIND SHIFT
LINE EASTCENTRAL PLAINS TO EAST SLOPES OF NORTHERN MOUNTAINS ALSO
SERVING AS A FOCUS. ABOVE AVERAGE NUMBER OF SCATTERED THUNDERSTORMS
EXPECTED THIS AFTERNOON AND EVENING WITH SLOW MOVEMENT RESULTING IN
LOCALLY HEAVY RAINFALL.

SPOTTER ACTIVATION...MAY BE REQUIRED FROM 3PM TO 8 PM IN AN AREA
MAINLY NORTH OF A LINE FROM CHAMA TO TAOS...TO LAKE MALOYA.

COUNTIES WHERE SKYWARN SPOTTERS MAY BE REQUIRED...
...EASTERN NEW MEXICO...
UNION   COLFAX

...CENTRAL NEW MEXICO...
NONE

...WESTERN AND NORTHERN NEW MEXICO...
TAOS

THIS OUTLOOK PRODUCT IS FOR PLANNING PURPOSES TO IDENTIFY POTENTIAL
WEATHER HAZARDS. IT IS NOT INTENDED TO REPLACE SPECIFIC STATEMENTS
OR WARNINGS RELATED TO FLASH FLOODS AND SEVERE THUNDERSTORMS.

THIS OUTLOOK PERTAINS TO NORTHERN AND CENTRAL NEW MEXICO.
FOR FAR SOUTHEAST NEW MEXICO USE PRODUCT WWUS84 KMAF.
FOR SOUTH CENTRAL/SOUTHWEST NEW MEXICO USE PRODUCT WWUS35 KEPZ.
Local storm report, Jul 17, 1:39 PM MDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
139 PM MDT MON JUL 17 2000

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    MORA                      NM   .88 INCH HAIL
07/17/00   MORA                           Dime to Nickel sized hail
                                          covered the ground.

KMV
Local storm report, Jul 17, 3:13 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
313 PM MDT MON JUL 17 2000

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    RATON                     NM   1.00 INCH HAIL
07/17/00   COLFAX                         1.00 - 1.25 INCH HAIL
                                          REPORT BY PUBLIC IN RATON

KMV|
Local storm report, Jul 17, 3:23 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
323 PM MDT MON JUL 17 2000

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    SPRINGER                  NM   1.00 INCH HAIL
07/17/00   COLFAX                         0.88-1.00 INCH HAIL
                                          REPORTED BY PD IN
                                          SPRINGER

KMV

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:31 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Mora59 min
Jul 17, 5:31 PM MDTSevere Thunderstorm WarningABQUnion59 min
Jul 17, 5:38 PM MDTSevere Thunderstorm WarningABQQuay22 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.